Pharmacists often are the first health professionals parents consult when they have questions about their child?s health. Whether the problem is an earache, a cold, or an insect bite, pharmacists can play a crucial role in directing parents to the appropriate OTC products to treat their child?s symptoms.
The pediatric OTC category that generates the most questions from parents, according to pharmacists, is analgesics. Pain associated with sports injuries and injections generates plenty of questions. The most significant season for analgesics, however, is winter, when fevers, flu, and earaches send parents into the pharmacy with a laundry list of questions about pain relievers.
Pharmacist Brian Beach, manager of Sand Point Clinic Pharmacy, located across the street from Seattle (Wash) Children?s Hospital, said that the most common questions he fields deal with when to give a pain reliever, what to give, and how much to give.
Reye?s syndrome, a rare but serious disease that occurs in children between the ages of 3 and 12 years, has been linked to aspirin use in children recovering from influenza and chickenpox. Therefore, the American Academy of Pediatrics recommends that children and teenagers not be given aspirin or aspirin-containing medications when they have any viral illness. Most pharmacists simply avoid recommending aspirin for children in any circumstance and recommend acetaminophen or ibuprofen instead.
Acetaminophen remains the most widely recommended analgesic for children. It is important that children be given a children?s formulation. They never should be given adults trength acetaminophen because they can face life-threatening complications to the liver with as little as twice the recommended adult dose. Ibuprofen is an acceptable alternative, but dosage concerns with it are just as serious.
Beach said that the decision as to whether the child should take acetaminophen or ibuprofen sometimes rests on which flavoring the child likes better. Taste is a key factor because it can make a great difference in whether or not the child will actually take the medication.
?There?s not really a clear-cut benefit from using either Tylenol or Advil, but it sometimes comes down to a palate preference,? he said. ?I usually ask if they?ve used ophen and ibuprofen in the past and which was the best tolerated. I?ve found that, in ear infections, ibuprofen can be marginally better than acetaminophen, although that?s not the case with all children.?
Steve Clement, owner of Copper Bend Pharmacy in Belleville, Ill, said that he recommends ibuprofen when children are feeling very ill or have a high fever. ?The worse a child feels, the more likely I am to recommend ibuprofen,? he said.
Pharmacists should caution parents that pain relievers must be given time to work. If the medication does not appear to be helping, the child never should be given more until the next scheduled dose, regardless of the presence of symptoms.
For that reason, in cases where children have very high fevers, pediatricians will sometimes recommend alternating acetaminophen and ibuprofen. Clement recommends dosing these drugs alternately every 6 hours when the fever exceeds 102.5?F. ?When you dose alternately, you can dose more frequently and control high fevers better,? he said. ?We?ve never seen a problem with dosing this way. It?s safer than risking giving the child too much acetaminophen.?
Indeed, correct dosing is a big concern for parents. ?It?s very confusing for parents,? said Clement. ?Reading the package instructions for medications is like reading a foreign language for many people, and they just don?t feel comfortable having any doubt when it comes to dosing their children. They feel much more confident when a pharmacist gives them the same information.?
The most important information a pharmacist can give when recommending acetaminophen is to make sure that the adult administering the medication understands the difference in strengths of the various formulations. Adult extra-strength formulations contain 500 mg of acetaminophen per pill, whereas a children?s chewable tablet may contain 80 mg. The same number of adult pills can deliver as much as 6 times the correct dose.
Children?s acetaminophen doses are based on a child?s weight?not on age?and parents can accidentally give larger-than-recommended doses by failing to follow instructions. Correct measuring devices always should be used; adults never should substitute another measuring device for the device provided with the product.
Overdose also can occur when other medications that contain acetaminophen are given concurrently. Some liquid cold and cough medications contain acetaminophen, so pharmacists can help parents consult the labeling on all products they intend to give their child to ensure that the recommended dose of acetaminophen is not inadvertently exceeded.
If a decongestant is needed, pharmacists can recommend a preparation without acetaminophen, such as Dimetapp, Triaminic, or PediaCare. Pharmacists also can use the opportunity to suggest other OTC products that do not contain medication but do help to relieve symptoms.
For a dry, crusty nose that can accompany a winter cold, Clement recommends a saline nasal spray or drops. ?Saline can always be given safely, so there?s no problem with interactions,? he said.
Although there is no substitute for an analgesic for a fever, a humidifier can help alleviate a cough just as well as a cough medicine in many cases. ?I don?t typically recommend cough medicines for really young kids unless they are having trouble sleeping at night,? said Beach. ?It?s often just as effective for patients to use a humidifier.?
Clement agrees. ?I tell parents to make sure their children?s rooms are adequately humidified. One way to tell if a room is too dry is if you are getting shocks,? he said.
The Oncology Care Pharmacist in Health-System Pharmacy
According to the National Cancer Institute, almost 40% of men and women will be given a diagnosis of some form of cancer in their lifetime.
News from the year's biggest meetings
Clinical features with downloadable PDFs